Oklahoma, 2021

Wildfire in Oklahoma, March 29 to 31, 2021

March 29 to 31, 2021 · NWS TSA · 3 events in 3 counties and zones

Unseasonably warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. A number of wildfires occurred across the region during this period, but the largest fires affected Creek County where over 3200 acres were burned, Cherokee County where over…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. A number of wildfires occurred across the region during this period, but the largest fires affected Creek County where over 3200 acres were burned, Cherokee County where over 650 acres were burned, and Latimer County where over 450 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 29, 5:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 29, 5:45 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
645 AM CDT Mon Mar 29 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Gusty south winds will be the main impact to the terminals
beginning late this morning and continuing into the evening. This
update extended the gradient winds and gusts into the overnight
hours ahead of the approaching front. Only KFSM will be spared
with the strongest winds expected around peak heating. VFR
conditions are expected otherwise with only a gradual increase in
mid level moisture late in the forecast across southern OK. Later
forecasts will need to consider including LLWS with 45-55kt jet
forecast across the region overnight.

&&

.PREV DISCUSSION... /Issued 412 AM CDT Mon Mar 29 2021/

DISCUSSION...
Early this morning...surface high pressure had pushed off to the
east southeast allowing for southerly winds to return across much
of Eastern Oklahoma and Northwest Arkansas. At the same time...a
wave was exiting the Pacific Northwest and dropping southeast into
the Rocky Mountain region. In response...a tightening of the
pressure gradient was allowing for increasing southerly winds
across the Oklahoma Texas Panhandles to expand eastward through
the early morning hours.

Through this evening...gusty to strong southerly winds are
expected to expand in coverage across Eastern Oklahoma and
Northwest Arkansas ahead of the wave dropping southeast toward the
region. Wind gusts of 30 to 45 mph are forecast across Northeast
Oklahoma while gusts of 20 to around 40 mph will be possible
across the rest of the CWA this afternoon. The strongest gusts up
around 45 mph are progged mainly along and north of Interstate 44
where a Wind Advisory is in effect this afternoon. These winds
combined with afternoon temps warming into the 70s will allow for
afternoon relative humidity values to fall generally below 30
percent with 20 to 25 percent range over much of Northeast
Oklahoma. The result of these conditions will be very high fire
weather dangers over most of the CWA and a Red Flag Warning in
effect for much of Northeast Oklahoma. Near critical Grassland
fire spread rates will be possible over much of the CWA this
afternoon while critical spread rates are possible within the Red
Flag Warning. Outdoor burning is not recommended today.

Winds overnight tonight are forecast to remain gusty in the 25 to
35 mph range over much of Northeast Oklahoma and gusts 10 to 25
mph possible elsewhere. Also overnight...humidity values are
expected to recover from south to north as low level moisture is
transported back into the region with the approaching wave and a
cold front progged to move into the CWA Tuesday. Fire weather
dangers will remain possible into the overnight hours...especially
across parts of Northeast Oklahoma.

The cold front is progged to move into Northeast Oklahoma Tuesday
morning and make its way east southeast through the CWA...exiting
Tuesday evening. Behind the cold front...a wind shift out of the
north transporting drier air could impact any ongoing wildfire
suppression efforts as elevated fire weather dangers will be
possible northwest of Interstate 44. Ahead of the front...rain and
isolated thunderstorm chances become possible during the day
Tuesday into Tuesday night ahead of the main upper level trof axis
pushing into the region. The greater thunder potential should be
focused mainly along and south of Interstate 40 Tuesday afternoon
into Tuesday night. Instability looks to be limited though a
couple strong storms could be possible Tuesday late
afternoon/evening near the Red River where dewpoints near 60 deg
look to set up. Precipitation should begin to taper off late
Tuesday night and exit the CWA Wednesday morning as the upper
level trof axis finally shifts east of the region.

Cooler and weaker winds are forecast Wednesday with highs in the
50s to lower 60s possible as surface high pressure drops through
the region. The cool conditions continue into Wednesday night with
low temps Thursday morning in the 30s while some of the normal
cold spots/valley locations could see temps dip just below
freezing. These conditions should be short lived as southerly
winds return Thursday with a warming trend expected through the
weekend underneath an upper level ridge of high pressure. Gusty
southerly winds also look to return Friday into the weekend which
could increase fire weather dangers again over portions of the
CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  52  67  39 /   0   0  10  10
FSM   76  49  71  43 /   0   0  30  50
MLC   76  54  72  43 /   0   0  20  40
BVO   77  51  64  37 /   0   0  10  10
FYV   73  47  68  36 /   0   0  30  40
BYV   72  50  68  37 /   0   0  30  40
MKO   75  51  70  41 /   0   0  20  30
MIO   74  51  66  37 /   0   0  10  20
F10   76  53  71  41 /   0   0  20  20
HHW   74  50  71  46 /   0   0  20  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 11 AM this morning to 8 PM CDT this
     evening for OKZ054>066.

     Wind Advisory from 11 AM this morning to 8 PM CDT this evening
     for OKZ054>064.

AR...None.
&&

AVIATION.....24
Hazardous weather outlook, Mar 29, 4:04 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
504 AM CDT Mon Mar 29 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
504 AM CDT Mon Mar 29 2021

...RED FLAG WARNING FOR MUCH OF NORTHEAST OKLAHOMA TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Morning.

FIRE WEATHER DANGER.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Early Afternoon.

	AREA AT GREATEST RISK...Along and North of Interstate 44 and Also
							Along and West of Highway 75 in Northeast
							Oklahoma.

DISCUSSION...
A Red Flag Warning is in effect for much of northeast Oklahoma
this afternoon as southerly wind gusts of 30 to 45 mph and
afternoon relative humidity values in the 20 to 25 percent range
are forecast. Areas of greater concern are along and north of
Interstate 44 and also along and west of Highway 75 in northeast
Oklahoma where gusts of 40 to 45 mph will create critical
Grassland fire spread rates this afternoon. A Wind Advisory is
also in effect this afternoon for these locations.

Across the rest of eastern Oklahoma and northwest Arkansas southerly
winds gusting in the 20 to around 40 mph range and afternoon
relative humidity values generally less than 30 percent will help
to elevate fire weather dangers. A fire danger statement has been
issued for east central and southeast Oklahoma as well as
northwest Arkansas this afternoon.

Gusty winds are forecast to continue this evening before possibly
weakening some overnight tonight ahead of a cold front forecast
to move into the region Tuesday. Gusts of 25 to 35 mph are
forecast overnight for northeast Oklahoma and gusts 10 to 25 mph
are possible for southeast Oklahoma and northwest Arkansas
tonight. These conditions could allow for fire weather dangers to
continue into the overnight hours, especially north of Interstate
44. Humidity levels should also begin to recover from south to
north overnight tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Very High Fire Weather
		  Potential...High Wind Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY THROUGH SUNDAY...Very High Fire Weather Potential...High Wind
						Potential.

EXTENDED DISCUSSION...
Rain showers and isolated thunderstorms become possible during the
day Tuesday and continue Tuesday night before exiting Wednesday
morning as the cold front and upper level low pressure system
move through the region. The greater thunder potential should be
focused along and south of Interstate 40 Tuesday afternoon and
night. Widespread severe weather is not anticipated, though a
couple strong storms near the Red River could be possible. Behind
the cold front, gusty northerly winds could impact any ongoing
fire suppression efforts.

Northerly winds and cooler conditions are forecast Wednesday with
some possible low temperatures early Thursday morning reaching
down to around freezing in the normal cool spots and valley
locations. Gusty southerly winds return Friday into the weekend
and along with dry conditions are expected to lead to another
increase in the fire weather concerns.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Creek

When
March 29, 9:00 AM CST to March 31, 10:00 PM CST
Where
Creek forecast zone
Reported by
Park/Forest Service
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
March 29, 9:00 AM CST to March 31, 10:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
March 29, 9:00 AM CST to March 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948877, 948878, 948879.